Alert archive / North Carolina / Flash Flood Watches in 2021

Flash Flood Watch 5, NWS Wilmington, NC

August 3, 20215 counties in North Carolina; Georgetown County, Horry County, Williamsburg County, South Carolina

NWS Wilmington, NC issued this flash flood watch at Aug 3, 2021, 3:30 AM EDT for 5 counties in North Carolina; Georgetown County, Horry County, Williamsburg County, South Carolina. It took effect at Aug 3, 2021, 12:00 PM EDT. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 3, 2021, 3:30 AM EDT (07:30 UTC)
In effect from
Aug 3, 2021, 12:00 PM EDT
Expired
Aug 4, 2021, 3:37 AM EDT
In force
16 hr
Issued by
NWS Wilmington, NC
Flood severity
None

Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC, Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 22 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 7.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1210 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1210 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

909 
WGUS62 KILM 030730
FFAILM

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wilmington NC
330 AM EDT Tue Aug 3 2021

NCZ096-099-105>110-SCZ039-054>056-058-059-031930-
/O.NEW.KILM.FF.A.0005.210803T1600Z-210804T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bladen-Columbus-Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-Williamsburg-
Coastal Horry-Inland Georgetown-Coastal Georgetown-Central Horry-
Northern Horry-
Including the cities of Carolina Beach, Boiling Spring Lakes, 
Shallotte, Burgaw, Masonboro, Georgetown, Murrells Inlet, Seagate, 
Bladenboro, Kingstree, Garden City, Oak Island, North Myrtle Beach, 
Little River, Southport, Socastee, Loris, Ogden, Wilmington, Lake 
Waccamaw, Surf City, Chadbourn, Green Sea, Leland, Tabor City, 
Whiteville, Myrtle Grove, Conway, Longs, Bucksport, Long Beach, 
Myrtle Beach, Andrews, Aynor, Sunset Beach, and Elizabethtown
330 AM EDT Tue Aug 3 2021

...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS 
EVENING...

The National Weather Service in Wilmington has issued a

* Flash Flood Watch for portions of southeast North Carolina and 
  northeast South Carolina, including the following areas, in 
  southeast North Carolina, Bladen, Coastal Brunswick, Coastal New 
  Hanover, Coastal Pender, Columbus, Inland Brunswick, Inland New 
  Hanover and Inland Pender. In northeast South Carolina, Central 
  Horry, Coastal Georgetown, Coastal Horry, Inland Georgetown, 
  Northern Horry and Williamsburg.

* From Noon EDT today through this evening.

* A wave of low pressure will move up along a stalled front over the 
  Carolina coast bringing periods of torrential rain in showers 
  and   thunderstorms this afternoon through this evening. Expect 
  rainfall totals of 2 to 4 inches mainly east of I-95 with 
  localized greater amounts, especially closer to the coast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
flash flooding. You should closely monitor this potentially 
dangerous weather situation. Be prepared to take action should Flash 
Flood Warnings be issued for your area, and never drive through 
flooded roadways.

&&

$$

RGZ
3 follow-up statements
183 
WGUS62 KILM 031929
FFAILM

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Wilmington NC
329 PM EDT Tue Aug 3 2021


NCZ096-099-105>110-SCZ039-054>056-058-059-040330-
/O.EXT.KILM.FF.A.0005.000000T0000Z-210804T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bladen-Columbus-Inland Pender-Coastal Pender-Inland New Hanover-
Coastal New Hanover-Inland Brunswick-Coastal Brunswick-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
Including the cities of Elizabethtown, Bladenboro, Whiteville, 
Tabor City, Chadbourn, Lake Waccamaw, Burgaw, Surf City, 
Wilmington, Masonboro, Myrtle Grove, Ogden, Carolina Beach, 
Seagate, Boiling Spring Lakes, Leland, Shallotte, Oak Island, 
Long Beach, Southport, Sunset Beach, Kingstree, Myrtle Beach, 
Socastee, North Myrtle Beach, Garden City, Little River, Andrews,
Georgetown, Murrells Inlet, Conway, Longs, Bucksport, Loris, 
Green Sea, and Aynor
329 PM EDT Tue Aug 3 2021

...FLASH FLOOD WATCH NOW IN EFFECT THROUGH WEDNESDAY MORNING...

The Flash Flood Watch is now in effect for

* Portions of southeast North Carolina and northeast South 
  Carolina, including the following areas, in southeast North 
  Carolina, Bladen, Coastal Brunswick, Coastal New Hanover, 
  Coastal Pender, Columbus, Inland Brunswick, Inland New 
  Hanover, and Inland Pender. In northeast South Carolina, 
  Central Horry, Coastal Georgetown, Coastal Horry, Inland 
  Georgetown, Northern Horry, and Williamsburg. 

* Through Wednesday morning.

* A wave of low pressure will move up along a stalled front over
  the Carolina coast bringing periods of torrential rain in
  showers and thunderstorms this evening through Wednesday morning.
  Expect rainfall totals of 2 to 4 inches mainly east of I-95 
  with localized greater amounts, especially closer to the coast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to flash flooding. You should closely monitor this potentially
dangerous weather situation. Be prepared to take action should
Flash Flood Warnings be issued for your area, and never drive
through flooded roadways.

&&

$$

Boatman
163 
WGUS62 KILM 040131
FFAILM

Flood Watch
National Weather Service Wilmington NC
931 PM EDT Tue Aug 3 2021

NCZ096-099-SCZ039-054>056-058-059-040245-
/O.CAN.KILM.FF.A.0005.000000T0000Z-210804T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bladen-Columbus-Williamsburg-Coastal Horry-Inland Georgetown-Coastal
Georgetown-Central Horry-Northern Horry-
Including the cities of Socastee, Kingstree, Loris, Georgetown, 
Longs, Conway, Bucksport, Lake Waccamaw, Elizabethtown, Bladenboro, 
Andrews, Myrtle Beach, Chadbourn, Garden City, North Myrtle Beach, 
Aynor, Green Sea, Murrells Inlet, Tabor City, Little River, and 
Whiteville
931 PM EDT Tue Aug 3 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of southeast North Carolina and 
northeast South Carolina, including the following areas, in 
southeast North Carolina, Bladen and Columbus. In northeast South 
Carolina, Central Horry, Coastal Georgetown, Coastal Horry, Inland 
Georgetown, Northern Horry and Williamsburg has been cancelled.

$$

NCZ105>110-041115-
/O.CON.KILM.FF.A.0005.000000T0000Z-210804T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inland Pender-Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-
Including the cities of Myrtle Grove, Boiling Spring Lakes, 
Shallotte, Burgaw, Ogden, Wilmington, Masonboro, Surf City, Long 
Beach, Sunset Beach, Oak Island, Carolina Beach, Seagate, Leland, 
and Southport
931 PM EDT Tue Aug 3 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY MORNING...

The Flash Flood Watch continues for

* A portion of southeast North Carolina, including the following 
  areas, Coastal Brunswick, Coastal New Hanover, Coastal Pender, 
  Inland Brunswick, Inland New Hanover and Inland Pender.

* Through Wednesday morning.

* A wave of low pressure will move up along a stalled front over the 
  Carolina coast bringing periods of torrential rain in showers and 
  thunderstorms this evening through Wednesday morning. Expect 
  rainfall totals of 2 to 4 inches with localized greater amounts.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
flash flooding. You should closely monitor this potentially 
dangerous weather situation. Be prepared to take action should Flash 
Flood Warnings be issued for your area, and never drive through 
flooded roadways.

&&

$$

MAS
880 
WGUS62 KILM 040737
FFAILM

Flood Watch
National Weather Service Wilmington NC
337 AM EDT Wed Aug 4 2021

NCZ105>110-040845-
/O.CAN.KILM.FF.A.0005.000000T0000Z-210804T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Inland Pender-Coastal Pender-Inland New Hanover-Coastal New Hanover-
Inland Brunswick-Coastal Brunswick-
Including the cities of Myrtle Grove, Boiling Spring Lakes, 
Shallotte, Burgaw, Ogden, Wilmington, Masonboro, Surf City, Long 
Beach, Sunset Beach, Oak Island, Carolina Beach, Seagate, Leland, 
and Southport
337 AM EDT Wed Aug 4 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southeast North Carolina, 
including the following areas, Coastal Brunswick, Coastal New 
Hanover, Coastal Pender, Inland Brunswick, Inland New Hanover and 
Inland Pender has been cancelled.

The Flood Watch is cancelled. Heaviest rain has moved farther off to 
the north and east. Continue to expect some ponding of water on the 
roadways in lingering showers through this morning, mainly just 
along the coast.

$$

RGZ

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this flash flood watch went out at Aug 2, 10:34 PM EDT, 4 hours 56 minutes earlier.

Area forecast discussion, Aug 2, 10:34 PM EDT, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
1034 PM EDT Mon Aug 2 2021

.SYNOPSIS...
A series of low pressure waves will move northward along a front
stalled in the area through the remainder of the week. The potential
for widespread showers and thunderstorms containing heavy rain will
increase the risk of localized flooding Tuesday through the
remainder of the week. Daytime temperatures will be below to
well below normal.

&&

.UPDATE...
At the moment, a stalled front over the adjacent Atl Waters,
lies just off Cape Lookout and Cape Fear, then extends inland
in the vicinity of Cape Romain. This front may meander a bit
further south and slightly further off the coast overnight but
for the most part it will be the focus for pcpn and weak sfc
lows moving NE along it during the next several days...ATLEAST.
This also aided by weak mid-level s/w trofs moving within a
somewhat stalled longwave trof aloft, with it's axis remaining
inland. Have adjusted overnight temps/dewpts slightly upwards,
especially along the immediate coast where NE-E winds across
SSTs in the 80s and the CAA somewhat lacking behind this front
until you get well beyond the inland ILM CWA, where 60s
dewpoints occur. Winds over the waters could almost be forecast
variable in direction due to the positioning of the front...but
as always, will identify the best direction(s) for the
overnight with speeds generally 10 kt or less. Seas generally 3
ft or less and primarily of a weak 2 to 3 ft SSE-S 6 to 7 second
period pseudo/fresh swell.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Latest surface analysis shows a front stalled just offshore of the
south-facing beaches, oriented in a west-to-east fashion, bisecting
Georgetown County. The seabreeze circulation has initiated, with
radar trends showing isolated showers and storms in parts of the
Cape Fear region. Convection will settle down this evening after the
sun sets.

A weak center of low pressure is forecast to move from the CSRA to
the Pee Dee region to the Cape Fear region through the near term
period. Meanwhile, an upper low will swing through the Great Lakes
region, and the associated trough will deepen to the west.
Precipitable water, currently around 1.75", will increase to 2.0-
2.1" by Tuesday morning. Southerly flow increases tonight, allowing
for increasingly muggy conditions, with showers and storms
increasing in coverage throughout the night. Plentiful moisture with
supporting dynamics will create the ideal environment for training
storms and possible flooding concerns through Tuesday. Soils are
already decently saturated in parts of the Cape Fear region
(Southport in particular), along with near and just south of Pawleys
Island in Georgetown County, SC. The Weather Prediction Center (WPC)
currently has a "slight risk" (threat level 2/4) for excessive
rainfall across the entire area. Generally, 1-2 inches of rainfall
expected, with locally higher amounts likely, especially closer to
the coast.

Lows tonight in the lower 70s, highs Tuesday around 80, and lows
Tuesday night in the upper 60s inland with near 70 at the coast.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Broad mid-level trough west of the region and a stalled boundary
along the coast will keep rainfall chances elevated through Thu. A
series of shortwaves rounding the trough will enhance convection,
but timing and exact location of the enhancement is hard to pinpoint
this far out. The result will be several rounds of very heavy
showers and thunderstorms at times during Wed, Wed night and Thu.
Precipitable water will be in excess of 2.1" at times and forecast
soundings show an environment supportive of high efficiency storms.
Storm motion will also be low, 10 kt or less. Widespread showers and
thunderstorms capable of producing extreme rainfall rates and
elevated potential for flooding are expected.

Mid-level dry air briefly spreads in from the west Thu night as the
trough axis opens up and lifts northeast. At the same time the next
shortwave digs south, over the Mississippi Valley. This shifts the
upper pattern a bit, introducing a bit of convergence aloft overhead
and decreasing coverage of convection Thu night. Highs each day will
be well below climo with lows near climo.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Shortwave trough over the Mississippi Valley Fri morning lifts
northeast during the weekend as 5h ridge over the western Atlantic
expands west. Troughing and precipitable water over 2" will maintain
widespread storm coverage Fri through Sat. Sat night the trough
influence weakens and the ridge takes over. Ridge remains
flat/elongated with moisture lingering under it. Ridging will result
in a decrease in storm coverage early next week and help keep
activity mostly confined to the diurnal cycle.

- Storm coverage anticipated to be 60-70% Fri-Sat.

- Clouds and storms will keep highs below climo Fri/Sat with
  lows above climo Fri/Sat nights.

- Less favorable environment Sun/Mon will keep storm coverage
  around 40%.

- Temperatures a little above climo Sun through Mon.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
Stalled sfc front extending from just off the coast of Cape
Lookout and Cape Fear respectively, and then extends inland in
the vicinity of Cape Romain. This boundary will be a focus for
convection especially when a series of sfc lows move NE along
it starting Tue. Mainly VFR this evening, except a few MVFR
ceilings at the coastal terminals, will overall begin to
deteriorate by daybreak Tue with the threat for showers along
the coast. This lowering flight restriction trend will
definitelyovertake all terminals during Tue, with IFR
conditions likely commonplace across all terminals Tue
aftn/evening. Have limited the thunderstorm threat to the
coastal terminals, which will be in close proximity to the
frontal boundary. But wouldn't be surprised to see isolated
across the LBT and FLO terminals.

Extended Outlook...Waves of low pressure will develop along this
nearly stationary front draped across the eastern Carolinas
this week, resulting in periodic MVFR/IFR from shwrs/tstms,
especially Tues afternoon through midweek. Early morning shallow
fog may also reduce vsbys each morning this week.

&&

.MARINE...
Through Tuesday Night:
ESE winds at 5-10kts veer to the SSW by Tuesday afternoon.
Winds increase to 10-15kts at this point, with a few gusts up to
20kts possible. Seas at 2-3ft increase to 2-4ft at the beaches
with 4-5ft waves found 20nm away from shore by Tuesday
afternoon. Some 6ft waves with periods at 6-7 seconds are also
possible by Tuesday evening. Therefore, a Small Craft Advisory
is possible, but it's not necessarily a slam dunk at this point.
Showers and storms become more widespread Tuesday, where
periods of heavy rainfall may cause low visibility. Cloud to sea
lightning likely.

Wednesday through Saturday:
Bermuda High to maintain southwest flow through the end of the
week. Surface boundary near the coast pinches the gradient Wed,
with speeds 15 to 20 kt. Gradient relaxes Thu through Sat with
speeds dropping down to the 10 to 15 kt range. Seas 3 to 5 ft
Wed drop to 3 to 4 ft Thu/Fri and around 3 ft Sat. Southerly
wind wave will be dominant Wed through Sat with only a hint of a
lingering southeast swell from time to time.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...DCH
NEAR TERM...IGB
SHORT TERM...III
LONG TERM...III
AVIATION...DCH
MARINE...III/IGB
Hazardous weather outlook, Aug 2, 9:34 PM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
934 PM EDT Mon Aug 2 2021

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-054>056-058-
059-040145-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
934 PM EDT Mon Aug 2 2021

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of heavy rainfall are likely at times through the week with
localized flooding possible, especially in low-lying and poor
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

AMZ250-252-254-256-040145-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
934 PM EDT Mon Aug 2 2021

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Small Craft Advisory conditions possible Tuesday night thru
Wednesday.

Thunderstorm activity and coverage will be more widespread through
much of the week as a front stalls in the area. Expect reduced
visibility to or below 1 nm in heavy rain producing thunderstorms,
as well as frequent cloud to sea lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-040145-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-
934 PM EDT Mon Aug 2 2021

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 6 AM EDT TUESDAY
THROUGH TUESDAY EVENING...

This Hazardous Weather Outlook is for southeast North Carolina.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

Periods of heavy rainfall are likely at times through the week with
localized flooding possible, especially in low-lying and poor
drainage areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

11

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 3:20 AM EDTFlash Flood WatchILMBladen, Brunswick, Columbus, New Hanover, Pender4 min
Aug 3, 3:23 PM EDTAreal Flood AdvisoryILMBladen, Brunswick, Columbus, New Hanover, Pender112 min
Aug 3, 4:08 PM EDTSmall Craft AdvisoryILM12 hr
Aug 3, 5:33 PM EDTAreal Flood AdvisoryILMColumbus81 min
Aug 3, 7:54 PM EDTAreal Flood AdvisoryILMBrunswick2 hr
Aug 3, 11:38 AM EDTAreal Flood AdvisoryILMFlorence, Marion85 min
Aug 3, 12:01 PM EDTAreal Flood AdvisoryILMGeorgetown, Horry103 min
Aug 3, 12:55 PM EDTFlash Flood WarningILMDarlington, Dillon, Florence, Marion3 hr
Aug 3, 1:12 PM EDTFlash Flood WarningILMHorry2 hr
Aug 3, 4:00 PM EDTFlash Flood WarningILMDillon, Marion56 min
Aug 3, 4:04 PM EDTAreal Flood AdvisoryILMHorry86 min

Nearby

Flash Flood Watches in North Carolina, 2021Flash Flood Watches in South Carolina, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.